Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 12, NWS Detroit, MI

May 9, 2000Lenawee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 9, 2000, 7:25 PM EDT for Lenawee County, Michigan. It was in force for 35 min. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 2000, 7:25 PM EDT (23:25 UTC)
Expired
May 9, 2000, 8:00 PM EDT
In force
35 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Lenawee County, MI

The radar

The Detroit radar (KDTX), 102 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 7:30 PM EDTThunderstorm Wind 52 EHudson, MI
May 9, 7:30 PM EDTThunderstorm Wind 55 EMorenci, MI
May 9, 7:40 PM EDTHail 1Adrian, MI
May 9, 7:46 PM EDTThunderstorm Wind 70 EAdrian, MI
May 9, 7:48 PM EDTThunderstorm Wind 52 EOnsted, MI
May 9, 8:00 PM EDTThunderstorm Wind 74 ETecumseh, MI
May 9, 8:00 PM EDTHail 1.75Tecumseh, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 6:30 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 092325
SVRDTX
MIC091-100000-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
725 PM EDT TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LENAWEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 800 PM EDT

* AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF ADRIAN...MOVING NORTHEAST
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRITTON...CLINTON...TECUMSEH AT 735 PM EDT

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.

THIS STORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH. A WIND GUST TO
70 MPH HAS THE POTENTIAL TO PUSH OVER SHALLOW ROOTED TREES...AND
DAMAGE CHIMNEYS AND TV ANTENNAS. DO NOT USE TELEPHONES UNLESS IN AN
EMERGENCY UNTIL THE STORM HAS PASSED.

WAG JZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:01 PM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, May 9, 3:01 PM EDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
301 PM EDT TUE MAY 9 2000

ANOTHER BUSY NIGHT AHEAD...THOUGH SOME SIGNIFICANT DIFFERENCES FROM
LAST NIGHT. EVALUATING CONVECTIVE POTENTIAL TONIGHT IS THE MAIN
FORECAST PROBLEM...WITH THE REST OF THE FORECAST RELATIVELY CALM.

NEARLY STATIONARY COLD FRONT ORIENTED FROM THE SRN TIP OF LAKE MI TO
THE SRN TIP OF LAKE HURON. FRONT HAS SLOWED THANKS TO UPPER TROUGH
MOVING EAST FROM THE PLAINS...AND ASSOCIATED SURFACE WAVE MOVING
INTO CENTRAL IL. BREAKS IN THE CLOUDS HAS ALLOWED HEATING AND
DESTABLIZATION SOUTH OF THE FRONT. HAVE ALREADY SEEN SOME TSRA LINE
SEGMENTS DEVELOP JUST SOUTH OF THE CWA TODAY. INSTABILITY NOT AS
IMPRESSIVE AS YESTERDAY...AROUND 2000 J/KG...BUT THE WIND FIELDS ARE
MUCH MORE OMINOUS. 50KT AT 750MB TODAY...70KT AT 650MB. SO IF
ANYTHING GETS GOING...SMALL BOW ECHOES WITH DAMAGING WINDS ARE
POSSIBLE IN THE REMAINING WARM SECTOR.

FRONTAL WAVE WL MOVE ACROSS THE FAR SE CORNER OF MI OVERNIGHT. LOCAL
SCHEME SUGGESTS PARAMETERS COME TOGETHER FOR A HEAVY/EXCESSIVE RAIN
EVENT...BUT ONLY FOR EVENING. AXIS OF HEAVIEST RAIN IS LIKELY IN THE
SRN/CNTRL PART OF CWA...WELL SOUTH OF WHERE THE HEAVIEST RAIN WAS
LAST NIGHT (UP TOWARD SAGINAW BAY). HOWEVER... IT DOES NOT TAKE MUCH
IN THE WAY OF HEAVY RAIN TO GIVE METRO DETROIT/ANN ARBOR PROBLEMS.
SO SOME URBAN FLOODING PROBLEMS ARE A REASONABLE EXPECTATION...BUT
THIS IS NOT WORTHY OF A FLASH FLOOD WATCH. MAY PUT OUT SOME SORT OF
STATEMENT ADDRESSING HEAVY RAIN POTENTIAL.

SOME -SHRA MAY LINGER INTO WED MORNING DUE TO PRESENCE OF 850MB
TROF. THEN CLOUDS WL DECRASE...GIVING WAY TO AN ACTUAL NICE DAY.
HOWEVER...WE WL LIKELY HAVE MORE FAIR WX CU IN THE AFTERNOON THAN
THE MODELS THINK...DUE TO LINGERING MOISTURE FROM OVERNIGHT RAIN.

PLEASANTLY COOL WEDS NIGHT...AS SFC RIDGE MOVES THRU. COULD SEE SOME
WAA MID AND HIGH CLOUDS FLOAT IN OVERNIGHT AS RETURN FLOW GETS GOING
JUST TO OUR WEST. WE GET INTO THAT ON THUR AS THE RIDGE MOVES EAST.
PRETTY DEEP MOISTURE POTRAYED BY BOTH AVN AND 60HOUR ETA...ALTHOUGH
LOW LEVELS ARE DRY FOR MOST OF THE DAY. WE MAY BE ABLE TO SQUEEZE
SOME -SHRA IN THE AFTERNOON AS LOW LEVELS MOISTEN.

EXTENDED...A FAIR AMOUNT OF DISAGREEMENT AMONGST THE MODELS...AND
THE CONSENSUS SOLUTION IS QUITE A BIT DIFFERENT THAN YESTERDAY.
THINGS ARE REASONABLY STRAIGHTFORWARD EARLY. COLD FRONT WL PUSH INTO
A WARM STICKY AIRMASS FRIDAY AND FRIDAY NIGHT...IGNITING
THUNDERSTORMS. AT THIS POINT THE MODELS GENERALLY DIVERGE FROM
YESTERDAY...BUILDING IN A BIG CANADIAN HIGH FOR THE BULK OF THE
WEEKEND. THIS WL HEAD EAST...AND RETURN FLOW KICKS BACK IN EARLY
NEXT WEEK. CHC OF PRECIP MONDAY WITH WARM FRONT IN VICINITY...DRY
TUESDAY AS WE GET FIRMLY EMBEDDED IN THE WARM SECTOR.

.DTX...NONE.

ZOLTOWSKI

***THE NWS IN MICHIGAN IS CONDUCTING A SURVEY TO LEARN MORE ABOUT
HOW OUR CUSTOMERS USE THE AREA FORECAST DISCUSSION (AFD).  PLEASE
COMPLETE THIS SHORT SURVEY AT WWW.CRH.NOAA.GOV/DTX/AFD_SURVEY.HTM
(ALL LOWER CASE).  THE FEEDBACK WE RECEIVE WILL HELP US PROVIDE
A BETTER PRODUCT FOR YOU.  IF YOU HAVE QUESTIONS OR IF YOU NEED A
PAPER VERSION OF THE SURVEY...CONTACT DICK WAGENMAKER AT 248 625
3309...EXTENSION 766.  THANK YOU FOR YOUR PARTICIPATION.***

In the hours before

Local storm report, May 9, 3:45 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
345 PM EDT TUE MAY 9 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 AM    3 N CASEVILLE             MI   WIND DAMAGE
05/09/00   HURON                          FOUR SEASON SPOTTER REPORTED
                                          SEVERAL LARGE TREE LIMBS
                                          BLOWN DOWN

0115 AM    BAY CITY                  MI   WIND DAMAGE
05/09/00   BAY                            PUBLIC REPORTED POWER
                                          LINES BLOWN DOWN SOUTH SIDE
                                          OF TOWN. ALSO LARGE TREE
                                          BLOWN DOWN IN KAWKAWLIN

0150 AM    SEBEWAING                 MI   WIND DAMAGE
05/09/00   HURON                          POSTAL EMPLOYEE REPORTED
                                          SEVERAL LARGE TREE LIMBS
                                          BLOWN DOWN

0237 AM    GENESEE                   MI   WIND DAMAGE
05/09/00   GENESEE                        LAW ENFORCEMENT REPORTED
                                          POWER LINES BLOWN DOWN

0335 AM    2 SE CHELSEA              MI   WIND DAMAGE
05/09/00   WASHTENAW                      LAW ENFORCEMENT REPORTED
                                          ROOF TORN OFF HOME IN LIMA
                                          TOWNSHIP

0345 AM    ANN ARBOR                 MI   WIND DAMAGE
05/09/00   WASHTENAW                      TRAINED SPOTTER REPORTED
                                          SEVERAL TREES DOWNED. TWO
                                          CARS CRUSHED BY FALLEN
                                          TREES ON SOUTH SIDE OF TOWN

0400 AM    DETROIT                   MI   WIND DAMAGE
05/09/00   WAYNE                          DETROIT POLICE REPORTED
                                          SEVERAL POWER LINES BLOWN
                                          DOWN ON NORTHWEST SIDE

0410 AM    GROSSE POINTE             MI   WIND DAMAGE
05/09/00   WAYNE                          SEVERAL LARGE TREES DOWN
                                          ALONG KENWOOD STREET
                                          REPORTED BY THE MEDIA

0410 AM    ST CLAIR SHORES           MI   WIND DAMAGE
05/09/00   MACOMB                         LARGE TREE LIMBS...A FEW
                                          TREES...AND POWER LINES
                                          BLOWN DOWN AS REPORTED
                                          BY LAW ENFORCEMENT

0425 AM    ALGONAC                   MI   WIND DAMAGE
05/09/00   ST CLAIR                       LAW ENFORCEMENT REPORTED
                                          DAMAGE TO TREES AND POWER
                                          LINES

UPDATED HURON...MACOMB...AND WAYNE COUNTY REPORTS

DJF
Special weather statement, May 9, 6:28 PM EDT, 57 minutes before
MIZ060>063-068>070-075-076-082-083-100300-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
628 PM EDT TUE MAY 9 2000

...TORNADO WATCH NUMBER 256 IN EFFECT FOR PORTIONS OF SOUTHEAST
MICHIGAN UNTIL 11 PM EDT...

A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF SOUTHEAST MICHIGAN
UNTIL 11 PM EDT. IN SOUTHEAST MICHIGAN THIS WATCH INCLUDES THE
FOLLOWING COUNTIES...

LENAWEE         LIVINGSTON      MACOMB          MONROE
OAKLAND         ST. CLAIR       WASHTENAW       WAYNE
GENESEE         LAPEER          SHIAWASSEE

A STATIONARY FRONT OVER SOUTHERN LOWER MICHIGAN WILL REMAIN IN PLACE
THROUGH THE EVENING. MEANWHILE A LOW PRESSURE AREA AND COLD FRONT
OVER EASTERN ILLINOIS WILL MOVE NORTHEASTWARD ALONG THIS STATIONARY
FRONT.  A LINE OF THUNDERSTORMS HAS DEVELOPED FROM SOUTHWEST LOWER
MICHIGAN SOUTH INTO NORTH CENTRAL INDIANA. THESE THUNDERSTORMS HAVE
BEEN PRODUCING SEVERE WEATHER THIS EVENING. THESE SEVERE
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS
TO 70 MPH...HAIL UP TO 2 INCHES IN DIAMETER AS WELL AS THE
POSSIBILITY OF ISOLATED TORNADOES. THESE STORMS WILL GENERALLY MOVE
NORTHEAST AT 50 MPH.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR THE VERY LATEST WEATHER INFORMATION.  PERIODICALLY MONITOR NOAA
WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET TO KEEP INFORMED OF THE
LATEST WEATHER INFORMATION.

MANN

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 12:05 AM EDTSevere Thunderstorm WarningDTXHuron40 min
May 9, 12:44 AM EDTSevere Thunderstorm WarningDTXMidland31 min
May 9, 1:34 AM EDTSevere Thunderstorm WarningDTXHuron41 min
May 9, 2:21 AM EDTSevere Thunderstorm WarningDTXGenesee, Shiawassee39 min
May 9, 3:48 AM EDTSevere Thunderstorm WarningDTXWayne27 min
May 9, 4:04 AM EDTSevere Thunderstorm WarningDTXMacomb, Saint Clair26 min
May 9, 6:49 PM EDTSevere Thunderstorm WarningDTXLenawee41 min
May 9, 6:57 PM EDTSevere Thunderstorm WarningDTXMonroe, Wayne63 min
May 9, 7:39 PM EDTTornado WarningDTXLenawee, Washtenaw66 min
May 9, 7:59 PM EDTSevere Thunderstorm WarningDTXMacomb, Wayne46 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.